1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded education professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

How long does it take to become addicted to codeine?

Discussion in 'Health and wellbeing' started by Lilyofthefield, Apr 16, 2010.

  1. Righto
    Just off the phone to mum. She is actually willing to consider ADs, which is a big surprise to me and shows she must be desperate.
    She was never a good sleeper, but has very little sleep now. In the last 2 years, she has dropped from size 12 to size 8. She has very little interest in food and syas that recently it is a struggle to swallow food. I asked if she ever feels any jor, or even happiness and she said "no".
    She feels really bad, becuase not only has my brother died, but it was from a genetic disease that she also has. The poor old dear blames herself, even though she knows that is not rational - she never even knew she had it, or the implications until she had at least one child (me and my sister did not get it, thanks be to God).
    It was his anniversary recently and although she had dreaded the day, she had expected some relief, thinking that after the one year milestone, things might get easier, but they didn't, so now she feels really bad, having realised that it's not going to get easier in the forseeable future.
    The kind of things she is worried about are:
    • will they turn her into a zombie?
    • will she be able to feel anything
    • will she become deoendent and have to take more and more, or will she stay on the same dose?
    • will the GP try to make her give them up after a while?
    • what will happen if she wants to give up, or is it actually a really bad thing to stay on them for life (she is 70), if you can indeed stay on them for life.
    Any help appreciated for poor old mum X
     
  2. Different ADs will have different side effects. If the ones they start her on do turn her into a zombie then she can go back to Drs and explain and they might/should be able to change them and try her on different ones. Ive been on them for 3 years and have tried four different ones and even after a while of them working, sometimes they need changing.
    As for feeling anything, the best way to describe how they work for me: (I dont know if this is the same for others.
    Imagine 3 lines
    -
    -
    -
    That middle line is "normal" functioning where you can react to things rationally, feel normal emotions, be happy and sad but all "normally" - where having dinner half an hour late doesnt become a national disaster. When I wasn't on my ADs, things were permanently on that base line... If someone spoke in slightly the wrong way I would burst into tears, I couldnt face leaving my house, I couldn't cope with meeting anyone new. ADs allow me to function on that normal line... Yes I still get upset over things and no they arent happy pills which make me smile and laugh all the time.
    My prozac I was on wasnt working - I dont know if this was because my body got used to them or because they stopped working in conjunction with my head. Instead of increasing dosage they changed them.
    My GP hasnt made me try to give them up and I dont think they would until they can see significant prolonged improvement and no dips... And even then they wouldnt "make" her, maybe encourage her and monitor carefully - i.e. reduce in dosages first.
    I have been told I will be on mine for life and kinda just to deal with it and I have come to terms with the fact that this is how I am wired and this is how I am going to be - it could be the same as having a hormone deficiency and the ADs are just to medicate this.
    All of this is how it worked with me - it is by no means right or how it should have happened and others may have conflicting views but hopefully something in it is helpful!!
     
  3. The answer to all those questions is "It depends". It depends on the ADs they try her with, the dosage, which side-effects she gets and even her own attitude to them.
    ADs are not addictive and you do not have to take more as you become habituated to the dose; indeed most patients manage to reduce it somewhat. If they suit her, a GP is unlikely to stop prescribing. They're not sleeping tablets. If she wants to discontinue for any reason, she will be given a programme of reduction to avoid discontinuation symptoms.
    I was on mine for 13 years and reduced the dose to a fifth of the starting dose. They did make me feel pretty wiped out to start with but the side effects wear off after a few weeks. Mine were old-fashioned tricyclics but they suited me fine. I had no side effects apart from initial tiredness and weight gain - they improved my appetite no end. They did make me feel emotionally numb at the start but considering how I was feeling when I started them I reckoned that to be an advantage. When i stopped taking them I got unpleasant "electric shock" feelings and hellish insomnia, which when i finally stopped, took a good five months to settle.
    Modern ADs have fewer and lighter side-effects. Your poor mother sounds as if she's had more than her fair share of unhappiness and I hope if she tries them she will find them helpful.
     
  4. That's really helpful, thankyou both.
    I like the idea of the 3 lines. I will explain that to her. She has suffered from spells of depression in the past. I will also reassure how about how they don't make you dependent or addicted. She will like the idea that it is possible to reduce the dose if you need to.
    She admitted to me today that she doesn't need the cocodemol for her back. She just needs it. Poor old thing.
     
  5. If I get to 70 I'LL TAKE WHAT I DAMN WELL LIKE!!!!!!
     
  6. They work a treat! I was prescribed Amitriptyline YEARS ago...in a low dose, as a migraine preventatitive. I stopped taking it when my migraines stopped all of a sudden...Now my neurologist has prescribed 60mg a night as neuropathy pain-killers....and I sleep like a log. Given I was (still am if I forget to take the pills) a night owl, feeling sleepy at 11pm is a wierd but wonderful experience. [​IMG] I now have at least six hours solid sleep a night.
    I have been taking a paracetamol-codeine pain killers for the last 5 years, since I had an operation go wrong.. ('take when needed" are the instructions, but at four hourly intervals) and I am glad of them. They are effective pain-killers...but I have not found I take them like Smarties of have a dependency. I do only take them when needed. (I know I wouldn't like to be without them though. I carry a pack in my handbag. Am I an addict? [​IMG])
     
  7. mandala1

    mandala1 Occasional commenter

    Yes, snap. (Apart from the op going wrong....) I'm not dependent on them though.
     
  8. I think if there's a problem with them you end up having to increase the dosage to get the same effect. If you're not having to do that then it doesn't sound like physical addiction.
    For a completely different reason I was Googling codeine some time ago and came upon a page that was about how to strip codeine from paracetamol for recreational purposes. The amounts being discussed to get "a buzz" were what I would have thought fatal and yet there seemed to be an awful lot of people taking it.
    Just to put fretting about 60mg into perspective. Of course, half those people are probably dead now.
     
  9. mandala1

    mandala1 Occasional commenter

    Considering the other side effects, I do wonder about some people's definition of "recreational".

    I did have a friend who used to buy industrial quantities of kaolin and morphine in order to syphon off the morphine....
     

Share This Page